Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 32, NWS Phoenix, AZ

August 24, 2007Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 24, 2007, 3:02 PM MST for Gila County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2007, 3:02 PM MST (22:02 UTC)
Expired
Aug 24, 2007, 3:45 PM MST
In force
43 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 96 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 242202
SVRPSR
AZC007-242245-
/O.NEW.KPSR.SV.W.0032.070824T2202Z-070824T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
302 PM MST FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 345 PM MST

* AT 256 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 18 MILES SOUTH OF CUTTER...OR
  ABOUT 19 MILES SOUTH OF GLOBE...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAYDEN AND CHRISTMAS.

LAT...LON 3317 11054 3314 11059 3315 11063 3307 11072
      3304 11072 3299 11078 3325 11094 3341 11060
      3318 11051 3316 11053
TIME...MOT...LOC 2202Z 298DEG 6KT 3310 11074

$$

INIGUEZ
1 follow-up statement
000 
WWUS55 KPSR 242212
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
312 PM MST FRI AUG 24 2007

AZC007-242245-
/O.CON.KPSR.SV.W.0032.000000T0000Z-070824T2245Z/
GILA AZ-
312 PM MST FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR SOUTH CENTRAL GILA COUNTY...

AT 308 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR CHRISTMAS...OR ABOUT 19 MILES SOUTH OF GLOBE...MOVING 
EAST AT 10 MPH.

LAT...LON 3317 11054 3314 11059 3315 11063 3308 11071
      3304 11072 3299 11078 3322 11092 3333 11069
TIME...MOT...LOC 2212Z 291DEG 10KT 3310 11072

$$

INIGUEZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 10:25 AM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 24, 10:25 AM MST, 4 hours 37 minutes before
AZZ020>028-CAZ030>033-250000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1025 AM MST FRI AUG 24 2007

.SYNOPSIS...
STRONG HIGH PRESSURE OVER THE AREA WILL PROVIDE ANOTHER MOSTLY SUNNY
DAY WITH ABOVE NORMAL TEMPERATURES.  HOWEVER...ENOUGH MOISTURE
EXISTS OVER SOUTH CENTRAL ARIZONA FOR A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS TODAY.  HIGHER LEVELS OF MONSOON MOISTURE
WILL RETURN TO THE REGION THIS WEEKEND...AND EARLY NEXT WEEK...FOR
AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS AREA WIDE.
MONSOON MOISTURE IS FORECAST TO DECREASE BY THE MIDDLE OF NEXT
WEEK...FOR A DECREASED THREAT OF THUNDERSTORMS. HOTTER DAYS ARE ALSO
FORECAST BY THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM...
TODAY THROUGH SUNDAY...
MID-UPPER LEVEL STRETCHING ZONE THAT WAS VERY EVIDENT IN YESTERDAY
MORNINGS WV IMAGERY...AND WAS A FOCUSING MECHANISM FOR STRONG
CONVECTION DOWN IN SE AZ THURSDAY...IS STILL EVIDENT THIS MORNING
FROM JUST E OF KYUM TO JUST SO OF KSAD. AMS VERY MOIST AND UNSTABLE
ALONG AND S OF THIS ZONE AND NOT AS MOIST NOR UNSTABLE OVER
CENTRAL/NRN AZ. ALSO SEEN ON WV PIX THIS MORNING IS VORT MAX/WEAK
LOW OFF THE BAJA SPUR TODAY. CIRCULATION ASSOCIATED WITH THIS
FEATURE SHOULD EVENTUALLY SERVE TO PULL UP MOISTURE FROM THE S...IN
CONCERT WITH RIDGE ALOFT SHIFTING TO THE E. THE AFOREMENTIONED
DEFORMATION ZONE WILL LIKELY SHIFT NWD WITH TIME NEXT 24 HOURS AS
UPPER LEVEL WIND PATTERNS CHANGE. THIS FEATURE...ALONG WITH SEVERAL
VORTICITY MAXES PROGGED BY BOTH NAM/GFS...SHOULD SERVE TO ENHANCE
CONVECTIVE COVERAGE TONIGHT INTO SUNDAY. CURRENT FORECASTS CALLING
FOR INCREASED POPS INTO THE CHANCE CATEGORIES CWA-WIDE STILL APPEAR
REASONABLE WITH ALL THE ABOVE IN MIND. LOCALLY HEAVY RAIN STILL A
POSSIBILITY AS PWATERS RISE TO AOA 2 INCHES MOST LOWER ELEVATION
SPOTS ON SATURDAY.

MEANWHILE...TEMPS WILL BE HOT ONCE AGAIN TODAY...THEN LOWER QUITE A
BIT ON SATURDAY DUE TO CLOUDS/SHOWERS/INCREASED MOISTURE. JUST HOW
MUCH LOWER WILL BE AN ENIGMA. FOR NOW...TEMPS AROUND THE CENTURY
MARK ON SATURDAY AT MOST DESERT LOCALES APPEAR BEST WAY TO GO.

NO UPDATES THIS MORNING.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
MONSOON MOISTURE LEVELS ARE FORECAST TO SLOWLY THIN OUT NEXT WEEK...
BUT THEY ARE STILL RELATIVELY HIGH. BUT WHAT IS REALLY INTERESTING
IS...THE GFS IS FORECASTING 300/250 MB CO-LOCATED HIGH CENTERS
MONDAY AND TUESDAY JUST TO THE EAST OF PHOENIX...OVER OUR ZONE 24.
CONVECTION...BIG CONVECTION...LIKES TO DEVELOP ALONG THE EAST
THROUGH SOUTHERN FLANKS OF THE HIGH CENTERS. THEREFORE WE WILL KEEP
A THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE
FORECAST AREA THROUGH THURSDAY...MAINLY AZ PORTIONS.

&&

.AVIATION...
AUGUST 24 0930 UTC (AUGUST 24 0230 MST)

FAIRLY QUIET THIS MORNING...WITH CLEAR SKIES AND LIGHT WINDS AT ALL
TAF SITES. UPPER LEVEL RIDGE AXIS WAS NEAR KELP-KSAN LINE EARLY
TODAY AND LIFTING NORTHWARD...AS TROUGH IN THE ROCKIES MOVES EAST.
BY MID DAY THE HIGH SHOULD DRIFT FARTHER NORTH...ALLOWING UPPER
WINDS TO SHIFT. THIS SUBTLE CHANGE IN THE FLOW PATTERN WILL ALLOW
PLENTY OF SFC HEATING...AND WITH INCREASING MOISTURE BLO 10 THSD
FT...WDLY SCT TSTMS EXPECTED TO FORM OVER HIGHER TRRN SOUTHEAST AND
EAST OF PHOENIX AREA AIRPORTS AFT 23Z. THE STEERING FLOW IS FORECAST
TO INCREASE BY TONIGHT...ALLOWING MORE CONVECTION TO PROPAGATE
WESTWARD WITH A BETTER CHANCE OF PRECIP IN PHOENIX AREA. OUTFLOWS
FROM NEARBY TSTMS MAY CONTAIN STRONG AND GUSTY WINDS AFT 02Z INVOF
KIWA...WITH POSSIBLE BLOWING DUST. FORECAST TRENDS LATER TODAY WILL
FINE TUNE THE TIMING AND POSSIBLE LOWERING OF CIGS/VSBYS TONIGHT.
WEEKEND WEATHER WILL BE MORE UNSETTLED...WITH EVEN BETTER CHANCE
OF SHOWERS AND THUNDERSTORMS. LOWER CLOUDS IN PRECIP...AND LOWER
VISIBILITY DUE TO BLOWING DUST. SOME MVFR CONDITIONS COULD ALSO
OCCUR BRIEFLY...SPCLY IN PHOENIX METRO AREA THIS WEEKEND.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AUGUST 24 0945 UTC (AUGUST 24 0245 MST)

SUNDAY THROUGH THURSDAY...COOLER TEMPERATURES AND ELEVATED RH LEVELS
WILL BE COMMON SUNDAY ACROSS ALL ARIZONA FIRE WEATHER ZONES. THE
CHANCE OF SHOWERS AND LIGHTNING ACTIVITY WILL REMAIN OVER ALL ZONES
ON SUNDAY...BUT WILL BEGIN TO DECREASE ON MONDAY.
STRONG HIGH PRESSURE WILL BE BUILDING OVER THE WESTERN STATES ONCE
AGAIN BY MID WEEK WITH ABOVE NORMAL TEMPERATURES AND LOWER RH
VALUES. PRECIPITATION CHANCES WILL BE MAINLY CONFINED TO THE
HIGHER ELEVATIONS IN ARIZONA.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTLE
LONG TERM...VASQUEZ
AVIATION...SIPPLE
FIRE WX...SIPPLE
Hazardous weather outlook, Aug 24, 5:00 AM MST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
500 AM MST FRI AUG 24 2007

AZZ022-023-027-028-251300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
500 AM MST THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE FORECAST. STRONG GUSTY WINDS...DENSE BLOWING
DUST...AND BRIEF HEAVY RAIN CAN BE ASSOCIATED WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD POSSIBILITY OF THUNDERSTORMS THIS WEEKEND. THE
PRIMARY THREATS WILL BE HEAVY RAIN THAT COULD LEAD TO FLOOD OR FLASH
FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING. DIMINISHING
THREATS OF THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-251300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
500 AM MST FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE  FORECAST. STRONG GUSTY WINDS...DENSE BLOWING DUST...AND BRIEF
HEAVY RAIN CAN BE ASSOCIATED WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD POSSIBILITY OF THUNDERSTORMS THIS WEEKEND AND EARLY
NEXT WEEK. THE PRIMARY THREATS WILL BE HEAVY RAIN THAT COULD LEAD TO
FLOOD OR FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-251300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
500 AM MST FRI AUG 24 2007 /500 AM PDT FRI AUG 243 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH THIS EVENING. IF
YOU PLAN TO BE OUTSIDE FOR AN EXTENDED PERIOD OF TIME THIS AFTERNOON
OR EARLY EVENING...STAY IN THE SHADE AS MUCH AS POSSIBLE AND DRINK
ABUNDANT AMOUNTS OF WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD POSSIBILITY OF THUNDERSTORMS THIS WEEKEND. THE
PRIMARY THREATS WILL BE HEAVY RAIN THAT COULD LEAD TO FLASH
FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING. DECREASING
THUNDERSTORM ACTIVITY IS EXPECTED NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:27 PM MSTDust Storm WarningPSR93 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.